Texas, 2022

High Wind in Texas, May 28, 2022

May 28, 2022 · NWS LUB · 5 events in 5 counties and zones

Broad upper troughing over the Great Basin deepened and moved eastward resulting in backing southwest flow aloft. Surface winds veered and increased in response to strong lee-side cyclogenesis over eastern Colorado, sharpening a modest dryline which moved into the Rolling Plains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Broad upper troughing over the Great Basin deepened and moved eastward resulting in backing southwest flow aloft. Surface winds veered and increased in response to strong lee-side cyclogenesis over eastern Colorado, sharpening a modest dryline which moved into the Rolling Plains. A weak upper level disturbance over northern Mexico approached the area and resulted in isolated high based convection. A very dry and hot lower atmosphere contributed to strong DCAPE values this afternoon and resulted in virga showers producing severe wind gusts. Updrafts were weak enough that very little to no lightning was observed with this convection.

High wind reports from the Texas Tech University West Texas mesonet are below:

75 mph at White River Lake (Crosby County),|73 mph at Childress (Childress County),|68 mph at Tulia (Swisher County),|62 mph at Graham (Garza County), and|59 mph at Vigo Park (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 28, 1:21 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 28, 1:21 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
221 PM CDT Sat May 28 2022

.SHORT TERM...
Some isolated convection continues to be possible late this
afternoon/evening across the Rolling Plains. The dryline is
currently pushing eastward across the Rolling Plains with, so far,
no evident CU development. The only visible clouds are very small
patches of terrain induced stratocumulus. Coverage will be very
limited if storms are able to develop as overall lift is marginal at
best. Upper level support is likely to come from a weak shortwave
currently moving northeastward from southeast New Mexico. Any storms
that develop will be capable of producing winds up to 70 mph and
hail up to the size of golfballs and should clear the FA by/shortly
after sunset.

The upper trough currently over the western CONUS will slowly push
eastward this evening/tonight. Southwesterly winds aloft in addition
to breezy south to southwesterly surface winds will keep morning
lows in the low 60s to mid 70s. Temps will be coolest across our
western zones with the dryline failing to retreat that far west. A
surface low is progged to develop across southeastern Colorado by
late tomorrow morning in response to the approaching upper trough.
The surface low is expected to track southeast into northeastern New
Mexico/Oklahoma Panhandle by the late afternoon and will bring an
increase in surface winds with winds nearing advisory criteria. Wind
speeds will be the highest across our zones in the southern Texas
Panhandle as they will be in closer proximity to the surface low. An
additional question this raises is the potential for fire weather
danger. Dewpoints are expected to be low once again behind the
dryline with afternoon RH values dropping into the single digits
area wide. Critical to extreme meteorological fire weather
conditions are forecasted for tomorrow afternoon, but overall
impacts are expected to be mitigated by vegetation green-up due to
heavy rainfall earlier this past week. The impact of the rainfall is
evident on IR satellite imagery as reflected surface temps are much
cooler than previous fire weather events. For now we will forego any
fire weather hazard products.

.LONG TERM...
Upper-level troughing will remain positioned across the Great Basin
early next week keeping the forecast area under southwest flow
aloft. While thickness values will slightly decrease on Monday it
will be another hot day across the region with temperatures in the
low 100s across the Rolling Plains and Southeastern Texas Panhandle.
A cold front will attempt to move through the region on Tuesday
although as the surface low lifts northwest across Ontario this
front should stall in the vicinity of the forecast area. This leads
to some uncertainty regarding high temperatures (cooler north of the
front) and precipitation chances (higher south of the front) on
Tuesday as model guidance differs on how far south this front will
make it. South of the front surface based CAPE values are forecasted
to climb in excess of 2000 J/Kg. This in combination with 30 kts
bulk shear should allow for some strong to possibly severe
thunderstorms to develop. Additionally, a tap of Pacific moisture
will allow PWAT values to approach 1.3" so if storms train over the
same region a localized flooding threat may also develop.

The details for Wednesday through Friday are dependent on how far
south the front makes it on Tuesday therefore confidence remains
below average during this time period. Guidance lifts the front back
to the north on Wednesday. As a shortwave trough moves across the
Central Plains renewed convection is expected along the boundary but
again the location of this boundary remains uncertain but would tend
to favor somewhere across the Texas Panhandle. Additional rounds of
thunderstorms would be expected along and south of the boundary
Thursday and Friday afternoon as several shortwaves round the ridge.
Convection should develop along the higher terrain of eastern New
Mexico and then slide southeast into the forecast area. Due to the
uncertainty of the boundary location will maintain model blended PoP
values across the forecast area which keeps at least a slight chance
going through Friday evening. With the front and cloud cover in
place high temperatures will be cooler mid to late week in the 70s
and 80s each afternoon. Zonal flow aloft will setup over the
forecast area next weekend allowing the surface dryline to sharpen
and move east across the forecast area shifting the best low level
moisture out of the forecast area. This will bring an end to our
thunderstorm chances as well as lead to a warming trend in
temperatures back into the 90s and lower 100s next weekend. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/58
Hazardous weather outlook, May 28, 1:25 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
225 PM CDT Sat May 28 2022

TXZ021>044-291930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
225 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Unseasonably hot temperatures and strong winds will result in
elevated fire weather conditions today. A Fire Danger Statement is
in effect for areas on the Caprock from 12 PM until 9 PM. Isolated
high-based thunderstorms capable of severe wind gusts up to 70 mph
and large hail up to the size of golf balls are possible this
evening over the Rolling Plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind speeds Sunday may be near Wind Advisory levels, greater than 30
mph. Elevated fire weather conditions are expected Sunday and
possibly Monday as breezy to windy hot and dry weather continues.
Thunderstorms, some severe with locally heavy rain, may return late
Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Swisher

When
May 28, 4:45 PM CST to 5:09 PM CST
Where
Swisher forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hale

When
May 28, 5:10 PM CST
Where
Hale forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Childress

When
May 28, 5:16 PM CST to 5:17 PM CST
Where
Childress forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Crosby

When
May 28, 5:26 PM CST
Where
Crosby forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Garza

When
May 28, 6:10 PM CST to 6:11 PM CST
Where
Garza forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018926, 1018927, 1018928, 1018935, 1018934.